Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Des Moines, IA

June 29, 2017Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2017, 9:16 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 9:16 PM CDT (02:16 UTC)
Expired
Jun 29, 2017, 9:45 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The La Crosse radar (KARX), 174 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:28 PM CDTTSTM WND GST 641 Ssw Mason City, IAMEASURED BY HOME WEATHER STATION.
Jun 29, 9:33 PM CDTTSTM WND GST 69Grafton, IAFROM A HOME WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KDMX 300216
SVRDMX
IAC033-195-300245-
/O.NEW.KDMX.SV.W.0232.170630T0216Z-170630T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
916 PM CDT THU JUN 29 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Northern Cerro Gordo County in north central Iowa...

* Until 945 PM CDT.

* At 916 PM CDT, severe thunderstorms were located along a line
  extending from near Twin Lakes to near Mason City Municipal
  Airport, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mason City, Northwood, Nora Springs, Manly, Mason City Municipal
  Airport, Rice Lake, Plymouth, Fertile, Kensett, Grafton,
  Hanlontown, Joice, Rock Falls, Portland, Bolan, Northwood Municipal
  and Rice Lake State Park.

This includes Interstate 35 between mile markers 195 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9302 4316 9348 4350 9348 4350 9303
TIME...MOT...LOC 0216Z 269DEG 38KT 4351 9339 4318 9340 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
105 
WWUS53 KDMX 300243
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
943 PM CDT THU JUN 29 2017

IAC033-195-300253-
/O.EXP.KDMX.SV.W.0232.000000T0000Z-170630T0245Z/
Worth IA-Cerro Gordo IA-
943 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHERN CERRO GORDO
COUNTIES WILL EXPIRE AT 945 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4310 9302 4316 9348 4350 9348 4350 9303
TIME...MOT...LOC 0243Z 270DEG 38KT 4351 9302 4318 9303 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:40 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 3:40 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Thu Jun 29 2017

.SHORT TERM.../Tonight through Friday/
Issued at 333 PM CDT Thu Jun 29 2017

Relatively messy and somewhat uncertain forecast, at least in the
immediate short term regarding storms.  Expectation remains that
storms will affect portions of western/northwest Iowa and propagate
eastward through the evening and overnight hours. Convection from
previous night lingered across southern Iowa/northern Missouri into
the morning hours and debris clouds prevented rapid recovery south
of I-80. Northern Iowa however saw decent recovery this afternoon
with periods of sunshine through the clouds resulting in MUCAPE
values around 2500-3000 J/kg. Storms already initiating by 19z along
a weak surface boundary and shortwave, but should remain sub-severe
with general lack of deep layer shear. While low level
shear/helicity unimpressive, with ~100 J/kg low level CAPE, not
out of the question for a quick/brief spin up funnel from
boundary or outflow interactions of updrafts.

Main show later tonight associated with stronger short wave,
which has already initiated back in central Nebraska. By the time
it reaches Iowa, deep layer shear should be more favorable
approaching 40-45 kts with impinging compact 500mb jet max,
increasing the potential for some severe hail and winds. Likely to
be MCS by the time it reaches the area, transitioning main threat
to damaging winds. Throughout the day, CAMs struggled to find a
consensus, in part due to lingering convection south and weak
boundary north. Ultimately, over the last couple of runs begun to
come in line with a solution tracking an MCS across northern
half/third of the state. Storms possible into southern Iowa, but
likely to diminish as they tack eastward into generally poor
environment.

Looking further into Friday, as parent shortwave trough passes
through a few more showers/storms possible across northern Iowa
through the day, but sub-severe.

.LONG TERM.../Friday night through Thursday/
Issued at 333 PM CDT Thu Jun 29 2017

Primary focus in the long term will be precipitation and temp trends
into the Holiday weekend...and beyond.  Due to active weather in the
near term...this discussion will be abbreviated.

Northwest flow aloft is expected over Iowa through the early portion
of the 4th of July weekend.  As such, cooler and drier air is
expected to filter across the region with dewpoints falling back
into the 50s with high temps in the upper 70s and lower 80s. Dry
weather is forecast through Friday with just a slight chance for
showers and storms on Sunday was a weak sfc boundary moves across
the region.

On Sunday through the Tuesday...a weak upper low moving across the
Midwest and stalled frontal boundary will likely set the stage for
periods of showers and storms across the forecast area.  The threat
for organized severe weather appears relatively low at this time due
to weaker winds aloft.  However, sufficient instability could yield
a few strong to severe storms.

By mid to late week...a large upper ridge is expected to amplify
over the western and central U.S. resulting in a significant warming
trend...with highs in the upper 80s to lower 90s by late in the
week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu Jun 29 2017

TAF period filled with questions with regards to storm coverage
and how they will affect all TAF sites. Guidance relatively spread
and not in relative poor agreement. Current observations suggest
storm initiation over next hour or two along Highway 20 corridor
with low level convergence ongoing with low cloud deck present.
From there, coverage of storms somewhat questionable with more
initiation expected from NW and SW/S areas of the state. Have
therefore gone with a prevailing VCTS. Have also kept with VFR for
most TAF sites, but will need to be reexamined as storms show
their hand and coverage becomes more certain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094.

&&

SHORT TERM...Curtis
LONG TERM...Fowle
AVIATION...Curtis
Hazardous weather outlook, Jun 29, 9:19 AM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
919 AM CDT Thu Jun 29 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
082>086-095>097-301430-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

IAZ081-092>094-301430-
Adams-Taylor-Ringgold-Decatur-
919 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A flash flood watch is in effect for the area. Please visit
www.weather.gov/dmx for more information.

Another round of strong to severe thunderstorms will be possible
this afternoon and evening. Primary concerns will be large hail
and damaging winds, though an isolated tornado threat cannot be
ruled out at this time. Heavy rain will likely be associated with
these storms. Since heavy rainfall occurred last night in this
area, there will be an increased risk for flash flooding should
more heavy rainfall occur today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More storms will be possible Sunday evening through Tuesday. At
this time the severe threat appears low, but heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

CURTIS

In the hours before

Local storm report, Jun 29, 7:47 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     3 WSW GLIDDEN           42.05N 94.79W
06/29/2017  M56 MPH          CARROLL            IA   AWOS

            PEAK WIND 49 KTS.

&&

FOWLE
Special weather statement, Jun 29, 7:55 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
755 PM CDT THU JUN 29 2017

IAZ023-024-034-035-300130-
Humboldt IA-Calhoun IA-Webster IA-Pocahontas IA-
755 PM CDT THU JUN 29 2017

...Strong Thunderstorms in Northwest Iowa...

At 755 PM CDT, trained weather spotters reported a strong
thunderstorm near Manson, or 13 miles west of Fort Dodge, moving east
at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Dodge, Manson, Fort Dodge Regional Airport, Coalville, Badger,
Otho, Barnum, Vincent, Moorland, Clare, Pioneer, Woodman Hollow State
Park and Lizard Creek State Recreation Area.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern and west central Iowa.

LAT...LON 4248 9454 4266 9451 4267 9400 4240 9405
TIME...MOT...LOC 0055Z 276DEG 36KT 4256 9443

Zogg
Local storm report, Jun 29, 8:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      5 SW GENEVA             42.63N 93.20W
06/29/2017                   FRANKLIN           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER THE
            ROAD/CLOSURE ALONG HIGHWAY 65 AT 70TH ST.

&&
Local storm report, Jun 29, 9:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     LATIMER                 42.77N 93.36W
06/29/2017  E60 MPH          FRANKLIN           IA   TRAINED SPOTTER

            NEAR LATIMER AND COULTER.

&&

BSS
Local storm report, Jun 29, 9:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     1 W LATIMER             42.76N 93.38W
06/29/2017  E60 MPH          FRANKLIN           IA   EMERGENCY MNGR

            VERY STRONG WINDS, HAD TO PULL OFF THE ROAD.
            CAN'T SEE ACROSS THE PARKING LOT, ESTIMATED
            AROUND 60 MPH.

&&

MJB
Local storm report, Jun 29, 9:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 SSE FOREST CITY       43.24N 93.62W
06/29/2017  M64 MPH          HANCOCK            IA   MESONET

            FXY AWOS GUSTED TO 64 MPH.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:03 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright42 min
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford40 min
Jun 29, 7:31 PM CDTSevere Thunderstorm WarningDMXCarroll44 min
Jun 29, 7:55 PM CDTSpecial Weather StatementDMXWebster35 min
Jun 29, 8:54 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin, Marshall, Story36 min
Jun 29, 9:02 PM CDTSevere Thunderstorm WarningDMXButler, Franklin28 min
Jun 29, 9:23 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story, Tama22 min
Jun 29, 9:40 PM CDTFlash Flood WarningDMXFranklin6 hr
Jun 29, 9:42 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama33 min
Jun 29, 9:47 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer28 min
Jun 29, 9:50 PM CDTSevere Thunderstorm WarningDMXTama25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.